New York, 2019

Lightning Strike in New York, July 5, 2019

July 5, 2019 · NWS BGM · 1 event in 1 county or zone

Showers and thunderstorms developed during the late afternoon and evening hours of the 5th along a lake breeze boundary. One of these storms moved over the Watkins Glen, NY area, causing two minor injuries from a lightning strike at a campground at Watkins Glen State Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Showers and thunderstorms developed during the late afternoon and evening hours of the 5th along a lake breeze boundary. One of these storms moved over the Watkins Glen, NY area, causing two minor injuries from a lightning strike at a campground at Watkins Glen State Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 5, 4:27 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 5, 4:27 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Binghamton NY
527 PM EDT Fri Jul 5 2019

.SYNOPSIS...
Warm and humid conditions persist into the weekend, with
showers and thunderstorms possible this afternoon and more
likely for Saturday. High pressure makes a return, Sunday to
Tuesday, with dry weather.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Showers and storms have developed along the lake breeze this
afternoon, just west of our forecast area. Expect this area of
convection to persist and eventually push eastward into the
Finger Lakes Region later tonight. Very efficient rainfall is
occurring with these storms, with warm cloud depth over 12K feet
and long skinny CAPE with PWATs near 2". Flash flood guidance
is about 2"/hr, so it is possible that we see localized flash
flooding. A look at mesoscale modeling is narrowing our focus to
the Finger Lakes region southeast into Bradford county this
evening with both models showing an axis of 2-4 inches of rain.
Already several locations in Steuben county are approaching
FFG. Training of showers and thunderstorms is also occurring.
With these concerns in mind we have issued a flash flood watch
for the Finger Lakes region that runs through midnight. Further
east, showers/storms will be much more isolated, with very
little forcing in this area, but still could see isolated storm
with heavy rainfall.

Flash flood potential looks higher for tomorrow, as storms
become more widespread as a cold front pushes through the
region. A very similar airmass will be in-place, so have added
the mention of heavy rain into the forecast for tomorrow with
storms being more numerous. Latest BUFKIT forecast soundings
show potential for slow moving/back-building cells out ahead of
the front, with short Corfidi vectors. Although the potential
for flash flooding is higher tomorrow, still tough to pinpoint
any one location as more susceptible as FFG is around 2"/hr
just about everywhere. Due to that higher FFG, thinking
localized flash flooding is more likely than seeing anything
widespread in multiple locations. Will continue to highlight the
threat in the HWO for now, and if confidence grows on any
particular location, then a short fuse flash flood watch could
be issued at a later time.

Front exits the region tomorrow evening with high pressure
building in behind it and drier conditions.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
Front settles over southern PA on Sunday. Models differ on what
happens next but it seems like some form of inverted trough
develops north of the front and will continue the unsettled
weather in our NEPA zones into Monday. NAM is the drier of the
models while the EURO has better developed convection,
especially with heating later in the day. Across the NY zones,
forecast remains dry as high pressure and drier air builds in
from northern NY and Canada.

Temperatures for the short term will be a bit below normal with
the northerly flow, and clouds over the southern zones.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
High pressure finally builds in Monday night at the surface, and
ridging builds aloft. This will keep the forecast area dry and
seasonable for much of the long term. Short wave is forecast to
break down the ridge at the end of the period and push a couple
of fronts into the area. This will bring a good chance for
showers and thunderstorms on Thursday.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
140 pm update...

Scattered showers/storms possible this afternoon across Finger
Lakes Region. SYR will have greatest shot to see restrictions
from showers/storms this afternoon and evening and ELM may also
see brief restrictions for storms this evening. Further east,
showers and storms will be isolated and not enough confidence to
put in the forecast at this time.

Storms will become more widespread as a cold front pushes into
the region tomorrow. SYR/RME/ITH/ELM will have best chance to
see any restrictions from showers and storms late tomorrow
morning and before 18Z, as BGM and AVP may not see anything
until after 18Z tomorrow.

Outlook...
Saturday afternoon through Saturday night...Mainly VFR, but
restrictions expected at times in showers and thunderstorms.
Best chance for showers and storms will be Saturday afternoon
through early evening.

Sunday through Tuesday...VFR conditions expected with high
pressure moving back into the region. Possible restrictions due
to early morning valley fog.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until midnight EDT tonight for PAZ038.
NY...Flash Flood Watch until midnight EDT tonight for NYZ015>017-
     022>025-055.

&&

SYNOPSIS...MPK
NEAR TERM...MPK/MWG
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...MPK
Hazardous weather outlook, Jul 5, 4:13 PM EST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
513 PM EDT Fri Jul 5 2019

NYZ009-018-036-037-044>046-056-057-062-PAZ039-040-043-044-047-048-
072-062115-
Northern Oneida-Onondaga-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Broome-Delaware-Sullivan-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
513 PM EDT Fri Jul 5 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

This evening, thunderstorms producing heavy rain are possible,
especially across the Finger Lakes Region. Storms may move slowly
over the same areas, which could trigger isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday, thunderstorms producing heavy rain are likely. Storms may
move slowly over the same areas, which could trigger isolated flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NYZ015>017-022>025-055-PAZ038-062115-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-Tioga-
Bradford-
513 PM EDT Fri Jul 5 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday, thunderstorms producing heavy rain are likely. Storms may
move slowly over the same areas, which could trigger isolated flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jul 5, 4:45 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
545 PM EDT FRI JUL 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     FLOOD            AVOCA                   42.41N  77.42W
07/05/2019                   STEUBEN            NY   EMERGENCY MNGR

            ROADWAY FLOODED.

&&

CJH
Special weather statement, Jul 5, 4:45 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Binghamton NY
545 PM EDT Fri Jul 5 2019

NYZ022-052215-
Steuben NY-
545 PM EDT Fri Jul 5 2019

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN STEUBEN COUNTY
UNTIL 615 PM EDT...

At 544 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms from Canisteo to Avoca, moving northeast at 25 mph.

Strong wind gusts will be possible in storms.

Locations impacted include...
Hornell, Bath, Canisteo, Howard, Avoca, Haskinville, Kanona and Buena
Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4217 7764 4227 7766 4237 7765 4248 7746
      4231 7725
TIME...MOT...LOC 2144Z 242DEG 23KT 4232 7749

HLC
Local storm report, Jul 5, 4:58 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
558 PM EDT FRI JUL 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     FLASH FLOOD      PRATTSBURG              42.52N  77.28W
07/05/2019                   STEUBEN            NY   911 CALL CENTER

            ROADS FLOODED, TRAFFIC BACKING UP.

&&

CJH
Local storm report, Jul 5, 5:29 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
629 PM EDT FRI JUL 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      1 NW WHEELER            42.44N  77.35W
07/05/2019                   STEUBEN            NY   EMERGENCY MNGR

            STATE ROUTE 53 FLOODED NORTH OF COUNTY ROUTE 13. FOOT
            OF WATER ON ROADWAY WITH 8-10" DIAMETER LOGS IN ROAD.

&&

CJH
Local storm report, Jul 5, 5:31 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
631 PM EDT FRI JUL 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     FLASH FLOOD      PRATTSBURG              42.52N  77.28W
07/05/2019                   STEUBEN            NY   911 CALL CENTER

            ROADS FLOODED, TREES IN ROAD.

&&

CJH
Local storm report, Jul 5, 5:32 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
632 PM EDT FRI JUL 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      1 NE WHEELER            42.44N  77.32W
07/05/2019                   STEUBEN            NY   EMERGENCY MNGR

            STATE ROUTE 53 FLOODED NORTH OF COUNTY ROUTE 13. FOOT
            OF WATER ON ROADWAY WITH 8-10" DIAMETER LOGS IN ROAD.

&&

CORRECTED LOCATION

CJH

The radar

The Binghamton radar (KBGM), 76 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Schuyler

When
July 5, 6:30 PM EST
Where
Schuyler County, 0.78 mi SSW of Watkins Glen
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
42.369, -76.875

A thunderstorm caused a lightning strike to hit the Cayuga Loop campground, resulting in two minor injuries to campers.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824071.